Alert archive / North Carolina / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 50, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Nov 2, 1999, 12:37 PM EST for Carteret County, Craven County, North Carolina. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 2, 1999, 12:37 PM EST (17:37 UTC)
- Expired
- Nov 2, 1999, 1:15 PM EST
- In force
- 38 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Carteret County, NC, Craven County, NC
The radar
The Morehead City radar (KMHX), 25 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 2, 12:40 PM EST | Thunderstorm Wind 55 | Atlantic Beach, NC | The wind blew a large skiff from the yard into the street. |
| Nov 2, 12:45 PM EST | Thunderstorm Wind 50 | Havelock, NC | Tree limbs were reported down and across power lines in the southern portion of the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 10:23 AM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Nov 2, 10:23 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1023 AM EST TUE NOV 2 1999 WX PATTERN EVOLVING FASTER THAN MODEL DEPICTIONS. STEADY PCPN ACROSS THE AREA ATTM WITH SOME TRAINING OF CELLS ALONG THE TRAILING EDGE OF THE MAIN PCPN BAND. STEADY PCPN SHOULD CONTINUE TO MOVE NE AND WILL CLR MUCH OF THE INLAND COUNTIES BY 18Z...FOLLOWED BY CLEARING. WILL WORD MOST ZONES AS BECOMING PARTLY SUNNY AND DECREASE POPS TO CHANCE. NEXT PROBLEM IS SVR POTENTIAL. RISK HAS BEEN DOWNGRADED TO SLIGHT. LOW LEVEL WINDS HAVE INCREASED SUBSTANTIALLY THIS MORNING AND ARE UP TO 50 KT JUST ABOVE THE SFC. WOULD NOT TAKE MUCH OF A DOWNDRAFT TO MIX THESE DOWN. ANY INSOLATION SHOULD TAP INTO MARGINAL INSTAB BUT CONVECTION WILL HAVE TO OVERCOME TONS OF DRY MID LVL AIR AND SUBSIDENCE. WILL CONTINUE TO MENTION SVR IN ZONES BUT CHANCES NOT AS GOOD AS PREVIOUSLY THOUGHT. GALE WARNINGS WILL CONTINUE FOR THE COASTAL WATERS. WINDS HAVE NOT RESPONDED ON THE SOUNDS YET...BUT ANY SUNSHINE WILL PROMOTE MIXING OF STRONGER WIND LATER THIS AFTERNOON SO WARNINGS WILL BE MAINTAINED. .MHX...GALE WARNING CSTL WTRS AND SNDS. ELARDO
In the hours before
Special weather statement, Nov 2, 11:14 AM EST, 1 hour 23 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-022100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1114 AM EST TUE NOV 2 1999 ...SEVERE THUNDERSTORMS POSSIBLE OVER EASTERN NORTH CAROLINA THIS AFTERNOON... STRONG LOW PRESSURE OVER SOUTHWEST VIRGINIA...WILL MOVE NORTHEAST INTO PENNSYLVANIA BY EVENING. STRONG SOUTH WINDS WILL OCCUR OVER EASTERN NORTH CAROLINA THIS AFTERNOON...AS THE LOW PASSES TO THE NORTHWEST. THE WARM...MOIST...SOUTHERLY FLOW...WILL INTERACT WITH STRONG WINDS ALOFT...TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE...WITH A FEW DAMAGING WIND GUSTS ABOVE 58 MPH THE PRIMARY THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE. RESIDENTS ACROSS EASTERN NORTH CAROLINA SHOULD BE PREPARED TO TAKE ACTION IF THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION ABOUT THIS SEVERE WEATHER THREAT. JME
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 2, 11:56 AM EST | Severe Thunderstorm Warning | MHX | Carteret, Onslow | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.